Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 57, NWS North Platte, NE

June 27, 2017Garden County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 27, 2017, 8:17 PM MDT for Garden County, Sheridan County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2017, 8:17 PM MDT (02:17 UTC)
Expired
Jun 27, 2017, 9:00 PM MDT
In force
43 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Garden County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 150 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 4:07 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2312 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
2154 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.3

Open this sounding in Storm Lab

The text

As transmitted.

647 
WUUS53 KLBF 280217
SVRLBF
NEC069-161-280300-
/O.NEW.KLBF.SV.W.0057.170628T0217Z-170628T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
817 PM MDT TUE JUN 27 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Garden County in the Panhandle of Nebraska...
  Southern Sheridan County in the Panhandle of Nebraska...

* Until 900 PM MDT

* At 817 PM MDT, severe thunderstorms were located along a line
  extending from Alliance Airport to 16 miles east of Angora to 7
  miles northwest of Lisco to 14 miles east of Dalton, moving east at
  60 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Oshkosh, Ellsworth, Lewellen, Lisco, Antioch, Crescent Lake
  National Wildlife Refuge, Dogtown Flats, Deer Lake, Britton Lake,
  Miles Lake, Richardson Lake, Mumper, Wickson Lake, Herman Lake,
  Adams Flats, Krause Lake, Sugar Loaf Hill, Watson Lake, Rackett and
  Patterson Lake.

This includes the following highways...
 Highway 250 between mile markers 1 and 14.
 Highway 2 between mile markers 96 and 131.
 Highway 92 between mile markers 115 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4227 10208 4201 10204 4201 10207 4174 10206
      4174 10200 4140 10198 4139 10206 4132 10206
      4133 10261 4139 10261 4140 10264 4174 10264
      4177 10268 4200 10268 4201 10270 4209 10270
      4210 10274 4221 10274
TIME...MOT...LOC 0217Z 269DEG 50KT 4204 10282 4181 10278 4157 10272
4137 10269

HAIL...0.75IN
WIND...60MPH
 
$$

Taylor
1 follow-up statement
464 
WWUS53 KLBF 280239
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
839 PM MDT TUE JUN 27 2017

NEC069-161-280300-
/O.CON.KLBF.SV.W.0057.000000T0000Z-170628T0300Z/
Garden NE-Sheridan NE-
839 PM MDT TUE JUN 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR GARDEN AND SOUTHERN SHERIDAN COUNTIES...

At 838 PM MDT, severe thunderstorms were located along a line
extending from 10 miles northeast of Antioch to 11 miles southwest of
Ellsworth to Crescent Lake National Wildlife Refuge to 16 miles
northeast of Lisco to near Oshkosh, moving east at 45 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Oshkosh, Ellsworth, Lewellen, Lisco, Antioch, Crescent Lake National
Wildlife Refuge, Dogtown Flats, Deer Lake, Britton Lake, Miles Lake,
Richardson Lake, Mumper, Wickson Lake, Herman Lake, Adams Flats,
Krause Lake, Sugar Loaf Hill, Watson Lake, Rackett and Patterson
Lake.

This includes the following highways...
 Highway 250 between mile markers 1 and 14.
 Highway 2 between mile markers 96 and 131.
 Highway 92 between mile markers 115 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4227 10208 4201 10204 4201 10207 4174 10206
      4174 10200 4140 10198 4139 10206 4132 10206
      4133 10261 4139 10261 4140 10264 4174 10264
      4177 10268 4200 10268 4201 10270 4209 10270
      4210 10274 4221 10274
TIME...MOT...LOC 0238Z 261DEG 43KT 4219 10248 4192 10239 4172 10238
4160 10233 4137 10233

HAIL...0.75IN
WIND...70MPH
 
$$

Buttler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 5:39 PM MDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 27, 5:39 PM MDT, 2 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
639 PM CDT Tue Jun 27 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 330 PM CDT Tue Jun 27 2017

A blend of the GFS1hr, HRRR, HRRR experimental, and RAP models
suggests a 40-60 mile shift west with the QLCS forecast to develop
this evening. This would be from Sutherland to Mullen to Merriman.
It is possible this is related to backing low level winds early this
evening or slower initiation and evolution.

The storm mode follows the SPC forecast with very large hail along
and west of highway 83 and wind damage along and east of highway 83.
The 850 mb HRRR winds surge from the west as the model depicted QLCS
moves through Custer County.

There is a chance that very warm air aloft could cap the atmosphere
and limit storm coverage to isolated coverage late this afternoon.
The pacific cold front is forecast to cool 700mb temperatures and
weaken the cap allowing more storm development across Ncntl Neb.

All of the severe weather should exit Ncntl Neb around 06z or so
with some lingering general thunderstorms thereafter. Wednesday is a
dry forecast. H700mb temperatures fall slowly throughout the day
wind northwest winds. A blend of guidance plus bias correction
suggested lows in the 50s and 60s tonight with highs in the 80s
Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 330 PM CDT Tue Jun 27 2017

Another fairly deep upper level low moves through Srn Canada
Wednesday night and Thursday. The model consensus suggests
thunderstorms form Wednesday night and last throughout the day
Thursday. Temperatures at h700mb remain cool limiting instability.
The NAM and GFS indicate less than 1000 j/kg of elevated CAPE at
night. There is a chance daytime heating could produce sufficient
instability Thursday afternoon across Srn Neb, generally along and
south of Interstate 80. SPC was generous with the SWODY3 outlook
covering nearly all of the forecast area with 5 percent severe
weather potential. This is likely the result of uncertainty of the
position of a frontal boundary left by the storm activity tonight.

An opportunity for severe weather develops Sunday and Sunday night.
500mb winds pick up to 35 to 45 kts and the GFS indicates reasonable
MLCAPE, 2500 j/kg. The flow aloft is northwest and the cap is
weak...10-12C. The ECM is in agreement with the GFS. The ECM
indicates sfc based CAPE near 3000 j/kg, K indices in the 30s and
Total Totals in the mid to upper 50s. Both models produce
substantial QPF.

All other thunderstorm chances are isolated and no significant heat
wave conditions are shown by the models. A hot-prod develops Sunday
across Swrn Neb and H700mb temperatures spike to around 12C. This
could easily produce highs in the lower 90s. The forecast is for
upper 70s to upper 80s Thursday through Tuesday with the cooler
temperatures Thursday and Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 639 PM CDT Tue Jun 27 2017

QLCS is underway pretty much as forecast by the HRRR and RAP
models. This system should be east of Ncntl Nebraska by 09z-10z.

Pacific high pressure will build into Ncntl Nebraska in the wake
of this system. VFR is expected all areas thereafter and
throughout the day Wednesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...CDC
Hazardous weather outlook, Jun 27, 1:40 PM MDT, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
240 PM CDT Tue Jun 27 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-281945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
240 PM CDT Tue Jun 27 2017 /140 PM MDT Tue Jun 27 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Severe thunderstorms are likely after 4pm MDT/5pm CDT this
afternoon in the Panhandle. Storms will have a large hail
threat early on, with hail larger than 2 inches in diameter
possible. The storms will move east and form a line into
the evening, at this time, damaging wind will become the
primary threat.

Throughout the event, there is a chance for tornadoes though
the envoronment is NOT favorable for long-track significant
tornadoes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Thunderstorm chances continue Wednesday night through Sunday.

There is a slight risk for severe thunderstorms Thursday and
Thursday night mainly along and east of a line from Eustis to
Anselmo, and south of Oneill. Strong or briefly severe
thunderstorms are also possible Sunday and Sunday evening.
Otherwise, the threat for strong or severe weather is uncertain
in the remainder of the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed along and north of
Interstate 80 after 4pm MDT/5pm CDT. Be vigilant for updates
in spotter activation status this evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jun 27, 7:21 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
821 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND GST     5 N NORTH PLATTE        41.21N 100.77W
06/27/2017  M72 MPH          LINCOLN            NE   MESONET

&&

JGOMEZ
Local storm report, Jun 27, 7:27 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
827 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND GST     4 NNE NORTH PLATTE      41.19N 100.74W
06/27/2017  M65 MPH          LINCOLN            NE   MESONET

&&

JGOMEZ
Local storm report, Jun 27, 7:40 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
840 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND GST     8 S STAPLETON           41.36N 100.51W
06/27/2017  E70 MPH          LINCOLN            NE   FIRE DEPT/RESCUE

            STAPLETON FIRE DEPARTMENT REPORTED 8 TO 10 INCH DIAMETER
            TREE LIMBS DOWN. WINDS MAY HAVE BEEN IN EXCESS OF 70MPH.

&&

JGOMEZ
Local storm report, Jun 27, 7:45 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
845 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TSTM WND DMG     4 W NORTH PLATTE        41.13N 100.85W
06/27/2017                   LINCOLN            NE   NWS EMPLOYEE

            RELAYED FROM OFF DUTY NWS EMPLOYEE, NEIGHBOR HAD BAY
            WINDOW BLOWN OUT BY LARGE TREE LIMB. ESTIMATED 70 MPH
            WINDS.

&&

JGOMEZ
Local storm report, Jun 27, 7:47 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
847 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND GST     3 E NORTH PLATTE        41.13N 100.71W
06/27/2017  M64 MPH          LINCOLN            NE   ASOS

&&

JGOMEZ
Local storm report, Jun 27, 8:01 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
901 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     8 WSW CALLAWAY          41.25N 100.06W
06/27/2017  M92 MPH          CUSTER             NE   CO-OP OBSERVER

&&

JGOMEZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:13 PM MDTSevere Thunderstorm WarningLBFArthur, Keith, Perkins47 min
Jun 27, 7:10 PM MDTSevere Thunderstorm WarningLBFLincoln35 min
Jun 27, 7:37 PM MDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan23 min
Jun 27, 8:01 PM MDTSevere Thunderstorm WarningLBFCuster44 min
Jun 27, 8:11 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup34 min
Jun 27, 8:44 PM MDTSevere Thunderstorm WarningLBFCuster31 min
Jun 27, 8:47 PM MDTSpecial Weather StatementLBFFrontier43 min
Jun 27, 8:48 PM MDTSevere Thunderstorm WarningLBFGarfield, Loup42 min
Jun 27, 8:50 PM MDTSevere Thunderstorm WarningLBFFrontier29 min
Jun 27, 8:53 PM MDTSevere Thunderstorm WarningLBFArthur, Cherry, Garden, Grant, Hooker, Sheridan67 min
Jun 27, 9:22 PM MDTSpecial Weather StatementLBFGarfield, Wheeler38 min
Jun 27, 9:34 PM MDTSevere Thunderstorm WarningLBFHolt, Wheeler41 min
Jun 27, 9:38 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker, Logan, McPherson, Thomas52 min
Jun 27, 9:50 PM MDTSevere Thunderstorm WarningLBFHolt, Wheeler25 min
Jun 27, 10:27 PM MDTSpecial Weather StatementLBFBlaine, Brown, Custer, Logan, Loup48 min
Jun 27, 11:14 PM MDTSpecial Weather StatementLBFGarfield, Holt, Rock, Wheeler61 min
Jun 27, 11:18 PM MDTSpecial Weather StatementLBFBoyd12 min
Jun 28, 4:36 PM MDTSpecial Weather StatementLBFSheridan39 min
Jun 28, 4:43 PM MDTSpecial Weather StatementLBFDeuel, Garden47 min
Jun 28, 5:11 PM MDTSpecial Weather StatementLBFArthur, Keith49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.